Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Mar 9, 2017, 8:45 PM CST for Gibson County, Obion County, Weakley County, Tennessee. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 9, 2017, 8:45 PM CST (02:45 UTC)
- Expired
- Mar 9, 2017, 9:30 PM CST
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Gibson County, TN, Obion County, TN, Weakley County, TN
The radar
The Memphis radar (KNQA), 115 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 8:56 PM CST | TSTM WND DMG | 1 Ene South Fulton, TN | WIND DAMAGE REPORTED WITH SIDING RIPPED OFF HOME. DAMAGE WAS LARGE ENOUGH TO ALLOW WATER TO ENTER HOME OF RESIDENCE AND CAUSE ADDITIONAL DAMAGE. TIME ESTIMATED BASED ON RADAR. |
| Mar 9, 9:17 PM CST | TSTM WND DMG | Greenfield, TN | HIGH WINDS BLEW OVER A TRACTOR TRAILER TRUCK ON HIGHWAY 45 NEAR THE PARKER HANNIFIN CORP.BUILDING. |
| Mar 9, 9:20 PM CST | TSTM WND DMG | 3 Ne Martin, TN | SEVERAL TREES AND POWER LINES DOWN IN CHESTNUT GLADE. |
| Mar 9, 9:20 PM CST | NON-TSTM WND DMG | 3 Ne Martin, TN | SEVERAL TREES AND POWER LINES DOWN IN CHESTNUT GLADE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 6:42 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted.
932
WUUS54 KMEG 100245
SVRMEG
TNC053-131-183-100330-
/O.NEW.KMEG.SV.W.0052.170310T0245Z-170310T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
845 PM CST THU MAR 9 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Weakley County in west Tennessee...
Gibson County in western Tennessee...
Eastern Obion County in western Tennessee...
* Until 930 PM CST
* At 844 PM CST, severe thunderstorms were located along a line
extending from near Dorena to near Troy to near Cottonwood Grove,
moving east at 50 mph. Brief tornadoes will be possible within the
fast moving line of storms.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Martin, Humboldt, Milan, McKenzie, Trenton, Fulton, Dresden, South
Fulton, Dyer, Greenfield, Gleason, Kenton, Rutherford, Bradford,
Sharon, Latham, Palmersville, Medina, Gibson and Yorkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3612 8853 3612 8865 3607 8866 3606 8869
3579 8871 3580 8892 3583 8897 3584 8902
3585 8902 3585 8906 3586 8911 3590 8913
3597 8914 3599 8918 3602 8918 3603 8916
3620 8916 3621 8897 3650 8896 3650 8852
TIME...MOT...LOC 0244Z 284DEG 43KT 3662 8922 3637 8920 3620 8952
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 5:33 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 9, 5:33 PM CST, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Memphis TN 533 PM CST Thu Mar 9 2017 .UPDATE... Updated to add 00Z Aviation Discussion. && .DISCUSSION... /issued Issued by National Weather Service Little Rock AR/ SHORT TERM...Tonight Through Saturday Night The main concern for the short term period will be the possibility of strong to severe storms this evening, and then the chances for some wintry precipitation on Saturday morning and again Saturday evening/night. First up, the storms tonight. A cold front across eastern Kansas through central Missouri. Guidance points to the development of an MCS in southwestern Missouri, and pushes it southeast through northern and northeastern Arkansas and western Tennessee through the evening hours through around or shortly after midnight. By 2-3am it appears storms will be south of the forecast area so this will be a quick hitting bout of storms. While some threat of tornadoes does exist in southwest Missouri and northwest Arkansas, the main threats for our forecast area will be the possibility of damaging winds. Expect these storms to roll through the Memphis metro area between 10pm-Midnight. Regarding the wintry weather on Sat morning and then again Sat night into Sun morning, it appears likely that at least some wintry precipitation will be seen. Saturday morning will be mainly near the Missouri and Kentucky state lines, well north of the metro. The limiting factor there will be the actual presence of precipitation. Decent dry/cold air maintenance in northeast surface flow will allow for conditions prime for wet bulb processes to hold temperatures down to around the freezing mark for a few hours after daybreak. The most likely precip type would be sleet. However, models are very limited in the amount of precipitation they're producing so this doesn't appear to be much of a worry. It may be more of a situation where there's some light returns on radar but nothing reaches the ground. The bigger concern is Saturday night into Sunday morning. A more significant swath of precipitation should occur in temperatures sufficient for wintry precipitation, and expect to see around an inch of snow fall across northeast Arkansas, western Tennessee, and northern Mississippi. Have foregone the issuance of any headlines at this time because this is still a couple of days out, and minor changes in temperature forecasts could result in noticeably different precipitation types. But it is definitely worth keeping an eye on, as it would affect a broad area. && LONG TERM...Sunday Through Thursday Dry and colder conditions will start off the period as wintry precip comes to an end early Sun morning. Sfc high pressure will settle over the Mid-South to close out the weekend. Highs on Sun will be in the 40s and 50s. Many locations along and N of the I-40 corridor will likely see sub-freezing temps by Mon morning. The airmass will briefly modify on Mon ahead of a quick moving storm sys. Small rain chcs were mentioned over mainly the north half of the FA Mon and Mon evening. Rain amounts are expected to be light due to the lack of significant moisture return. Models are at odds regarding several additional weak weather systems passing across the area towards the middle of the week. Included rain chances for Thursday, as the associated system looks to at least have ample moisture/lift. Temperatures will be warming by the end of the period, so no concerns for any additional winter weather. && .AVIATION... 00Z TAFs Cluster of showers and thunderstorms over Southern Missouri expected to develop into a convective complex and drop SSE into the Lower Mississippi Valley this evening affecting JBR between 10/03Z-05Z, MEM and MKL between 10/04Z-07Z, and TUP between 10 /05Z-08Z. MVFR/IFR conditions possible within thunderstorms. S winds will veer NW and become gusty with passage of convective complex and gradually veer N/NE with passage of cold front Friday morning. Winds expected to gradually lighten by Friday afternoon. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Mar 9, 3:30 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 330 PM CST Thu Mar 9 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-102330- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 330 PM CST Thu Mar 9 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Tonight Severe storms are possible across the Mid-South tonight, especially across Northeast Arkansas, the Missouri Bootheel and West Tennessee. The primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is the potential for accumulating winter precipitation across northern portions of the Mid South including Eastern Arkansas, the Missouri Bootheel, and West Tennessee for late Saturday afternoon and Saturday night. Freezing temperatures are anticipated over a large portion of the Midsouth each night from Saturday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Midsouth tonight. SJM
In the hours before
Local storm report, Mar 9, 6:43 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
&&
MRMLocal storm report, Mar 9, 7:23 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
&&
MRMLocal storm report, Mar 9, 7:43 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL SMITHVILLE 36.08N 91.30W
03/09/2017 E1.00 INCH LAWRENCE AR TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
&&
MRMLocal storm report, Mar 9, 7:49 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
749 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
&&
MRMLocal storm report, Mar 9, 7:52 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
752 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 2 ESE TREMONT 34.22N 88.22W
03/09/2017 M1.00 INCH ITAWAMBA MS COUNTY OFFICIAL
QUARTER SIZED HAIL REPORTED.
0635 PM HAIL SMITHVILLE 34.07N 88.40W
03/09/2017 E1.00 INCH MONROE MS TRAINED SPOTTER
ONE INCH HAIL BETWEEN NEW SALEM AND SMITHVILLE.
0716 PM HAIL AMORY 33.99N 88.48W
03/09/2017 E1.75 INCH MONROE MS TRAINED SPOTTER
GOLFBALL SIZED HAIL FOR 2 MINUTES IN THE TOWN OF AMORY.
0745 PM TSTM WND GST MALDEN 36.58N 89.98W
03/09/2017 M64.00 MPH DUNKLIN MO AWOS
ANEMOMETER AT MALDEN AIRPORT REPORTED A MEASURED WIND
GUST OF 64 MILES AN HOUR.
&&
MRMLocal storm report, Mar 9, 8:18 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CST THU MAR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL CLARKTON 36.45N 89.97W
03/09/2017 E1.00 INCH DUNKLIN MO COUNTY OFFICIAL
ONE INCH HAIL IN CLARKTON.
0810 PM TSTM WND GST CLARKTON 36.45N 89.97W
03/09/2017 E60.00 MPH DUNKLIN MO COUNTY OFFICIAL
ESTIMATED WIND GUSTS TO 60 MPH.
&&
MRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 8:00 PM CST | Severe Thunderstorm Warning | MEG | Lake, Obion | 45 min |
| Mar 9, 8:34 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Lake | 41 min |
| Mar 9, 8:52 PM CST | Severe Thunderstorm Warning | MEG | Obion | 23 min |
| Mar 9, 9:10 PM CST | Severe Thunderstorm Warning | MEG | Henry | 50 min |
| Mar 9, 9:29 PM CST | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison, Weakley | 61 min |
| Mar 9, 9:32 PM CST | Severe Thunderstorm Warning | MEG | Henderson, Madison | 43 min |
| Mar 9, 9:37 PM CST | Severe Thunderstorm Warning | MEG | Benton | 38 min |
| Mar 9, 9:57 PM CST | Severe Thunderstorm Warning | MEG | Henderson | 34 min |
| Mar 9, 10:00 PM CST | Severe Thunderstorm Warning | MEG | Decatur | 45 min |
| Mar 9, 10:06 PM CST | Tornado Warning | MEG | Benton, Carroll, Decatur, Henderson | 24 min |
| Mar 9, 10:07 PM CST | Tornado Warning | MEG | Henderson | 21 min |
| Mar 9, 10:16 PM CST | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 44 min |
| Mar 9, 10:19 PM CST | Tornado Warning | MEG | Decatur | 26 min |
| Mar 9, 10:34 PM CST | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 41 min |
| Mar 9, 10:41 PM CST | Flash Flood Warning | MEG | Chester, Crockett, Haywood, Henderson, Madison | 3 hr |
| Mar 9, 11:19 PM CST | Special Weather Statement | MEG | Shelby | 26 min |
| Mar 9, 11:26 PM CST | Severe Thunderstorm Warning | MEG | Shelby | 34 min |
| Mar 9, 11:46 PM CST | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 44 min |
| Mar 10, 3:30 AM CST | Frost Advisory | MEG | Fayette, Hardeman, Hardin, Haywood, Lauderdale, McNairy and 2 more | 25 hr |
| Mar 10, 3:30 AM CST | Freeze Warning | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 7 more | 25 hr |
| Mar 10, 5:43 AM CST | River Flood Warning | MEG | Crockett, Dyer, Lauderdale | 6 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.